Pennsylvania, 2016Winter Weather in Pennsylvania, December 24, 2016
December 24, 2016 · NWS PHI · 1 event in 1 county or zone
Low pressure and an associated occluded front moving through the Ohio Valley lead to light freezing rain across portions of the Poconos Saturday Dec 24. At 9 AM, the Pocono Mountains Airport reported one-hundredth of an inch of freezing rain accumulation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure and an associated occluded front moving through the Ohio Valley lead to light freezing rain across portions of the Poconos Saturday Dec 24. At 9 AM, the Pocono Mountains Airport reported one-hundredth of an inch of freezing rain accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 6:21 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 24, 6:21 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
621 AM EST Sat Dec 24 2016
.SYNOPSIS...
A cold front associated with low pressure moving through eastern
Canada will cross our region today. High pressure will return for
Sunday and much of Monday. Another cold front will cross the area
Monday night and Tuesday morning. Fair but sometimes blustery
weather will return for the middle part of the upcoming week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A surge of WAA and a strong low level jet will provide enough
forcing and lift to develop a period of rain across the region this
morning which will end from west to east during the afternoon.
Temperatures across the region will be above freezing in all
locations but the Southern Poconos and northwest New Jersey.
Further south, it looks like temperatures will stay above
freezing. A light ice accumulation is still possible where
freezing rain occurs.
Rain will be heaviest this morning closer to main surge and lift of
moisture across the southern and eastern portions of the forecast
area. Model rainfall is in pretty good agreement with around half an
inch of rain in spots, less NW of Philly.
Keeping temperatures down several degrees from the mos/stat guidance
today with overcast and rain. Highs will likely stay in the 40's
across most of the region today.
Model soundings do show the potential for some westerly wind gusts
around 15 mph as well this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The cold frontal boundary with the area of low pressure slides
offshore with high pressure building eastward into the region. A
clearing trend will be the result tonight with decreasing winds from
the northwest. Lows could very well end up a couple of degrees
cooler than the mos/stat guidance as well in the upper 20's and low
30's.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
A progressive pattern is expected with several systems affecting
the area during the long term portion of the forecast. High
pressure will bring generally nice weather between the systems.
Temperatures overall will be mostly normal or above with no big
arctic outbreaks expected through the next 4-6 days. Cold air may
make an appearance towards the end of next week however.
Drier and slightly cooler air will arrive for Sunday and remain into
early Monday. Temperatures 2-4 degrees above normal Sunday and near
normal Sun night.
A strong storm which will bring blizzard type conditions to the
northern Plains states late this weekend will move up into Canada
and pass well north of our area. Its associated cold front will
move through Monday night and then pass offshore Tue morning. Sct
showers will accompany the front. Temperatures look too warm for
any snow with the system, even in the normally cooler N/W
counties. High temps Monday in the mid/upper 40s north/west and
mostly low 50s south/east. Fair weather for Tue night and Wed with
temperatures near normal.
Towards the middle and later parts of next week, colder air will
be heading towards the area. We continue with the superblend and
shown some above normal temps for Thu, ahead of the next system.
This might be the last of the above normal temps though and colder
air should arrive for Fri and the New Years weekend. Showers
possible with the accompanying cold front Thursday.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Rain today ending in the afternoon. Conditions are forecast to
lower to MVFR/IFR (primarily for ceilings) especially between 12
and 18Z. The rain may become moderate at times with a light south
to southwest surface wind developing. A low level southwesterly
jet is expected to be overhead, so we have included the mention of
low level wind shear.
The precipitation is anticipated to end from west to east across our
TAF sites between about 1600Z and 1800Z on Saturday. Low conditions
will linger for a few hours then they should improve to VFR late in
the afternoon. A west northwest wind is forecast to develop and
increase around 10 knots with slightly higher gusts. The low level
jet could persist (especially at coastal Plains TAF sites) through
21Z, but by 18 or 19Z, surface wind should be about the same
direction as the low level jet, and the peak winds of the low level
jet should be higher than 2000 ft AGL. Thus, expect the threat for
low level wind shear to decrease by 18Z.
VFR conditions continue into tonight with light northwest winds.
OUTLOOK... Sunday thru Thursday...Mostly VFR. Mon night and
Tue...Sct showers. Restrictions psbl. Tue night thru Wed...Mostly
VFR.
&&
.MARINE...
Wind gusts around 20 knots have been reported at several buoy
locations which indicates a quicker ramp-up of the winds than what
our model data shows currently. These gusts should peak from the
west around or just over 25 knots this afternoon. Waveheights
have been slow to increase likely due to a more southerly flow.
Top waveheights today look to be five feet this afternoon.
OUTLOOK...
Sunday thru Monday...Sub-SCA conditions with fair weather.
Monday ngt and Tuesday...SCA conditions possible. Showers.
Tue night thru Fri...Sub-SCA conditions expected. Showers Wed night
and Thu.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Freezing Rain Advisory until 11 AM EST this morning for PAZ054-
055.
NJ...Freezing Rain Advisory until 9 AM EST this morning for NJZ001.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for
ANZ450>455.
&&
Synopsis...Miketta
Near Term...Gaines
Short Term...Gaines
Long Term...Miketta
Aviation...Gaines/Miketta
Marine...Gaines/MikettaHazardous weather outlook, Dec 24, 3:47 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 AM EST SAT DEC 24 2016
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-250900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
347 AM EST SAT DEC 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ054-055-250900-
CARBON-MONROE-
347 AM EST SAT DEC 24 2016
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
TEMPERATURES MAY FALL TO NEAR OR SLIGHTLY BELOW FREEZING IN A FEW
SPOTS THIS MORNING...CREATING SLICK SPOTS ON ROADS...ESPECIALLY
AT THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ001-250900-
SUSSEX-
347 AM EST SAT DEC 24 2016
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
TEMPERATURES MAY FALL TO NEAR OR SLIGHTLY BELOW FREEZING IN A FEW
SPOTS THIS MORNING...CREATING SLICK SPOTS ON ROADS...ESPECIALLY
AT THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-250900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
347 AM EST SAT DEC 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Monroe
- When
- December 24, 8:00 AM EST to 10:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- ASOS
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
Low pressure and an associated occluded front moving through the Ohio Valley lead to light freezing rain across portions of the Poconos Saturday Dec 24. At 9 AM, the Pocono Mountains Airport reported one-hundredth of an inch of freezing rain accumulation.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 24 to 25, 20161 death · 3 injured · 8 events
- Winter Weather in South Dakota, December 24 to 25, 201618 events
- High Wind and Strong Wind in Arizona, December 24, 2016$20,000 · 51 kt wind · 2 events
- Winter Storm and High Wind in New Mexico, December 24 to 26, 201655 kt wind · 14 events
- Winter Storm and Winter Weather in Colorado, December 24 to 26, 20169 events
- Heavy Snow in Arizona, December 24 to 25, 20167 events
- Winter Weather in Iowa, December 24 to 25, 20166 events
- Heavy Snow in Idaho, December 24, 20165 events
- Winter Storm and Winter Weather in Utah, December 24 to 25, 20162 events
- Flooding in Arizona, December 24 to 25, 2016$3,000 · 2 events
- Flash Flood in Arizona, December 24, 2016$10,000 · 1 event
- Winter Storm in California, December 24, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666170.